MAUDE Adverse Event Report: COVIDIEN LIFSHLD 250-E 18X1 RBLT; NEEDLE, HYPODERMIC, SINGLE LUMEN

COVIDIEN LIFSHLD 250-E 18X1 RBLT; NEEDLE, HYPODERMIC, SINGLE LUMEN
Model Number 8881202017
Medical Device Problem Code Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The complainant indicated that the device will not be returned for evaluation as it has been discarded; therefore, a failure analysis is not available, and we are not able to determine the relationship between this device and the cause for this event.  as part of our manufacturing process, all device history records are reviewed and approved by quality, prior to release of product.  if additional information or the sample is received, the investigation will be reopened and responded to accordingly.
 
Event or Problem Description
The customer reported that the nurse was using the blunt needle to draw medication.She had to push extra hard into the medication vial and noticed a piece of the top of the vial had gone into her syringe.
 
Additional Manufacturer Narrative
A review of the device history record was not performed during the investigation as a lot number was not received with the complaint.However, all device history records are reviewed and approved by quality prior to release of product.Because a valid lot number was not provided, a date of manufacture could not be determined.Samples were not received for the investigation.Because a sample was not returned, we were unable to perform a follow up investigation to include functional and visual evaluations to confirm the reported condition.However, it was determined that the incorrect needle was used to draw the medication as item 8881202017 is a round blunt needle, not a blunt fill needle.Blunt fill needles are used for filling and transferring medications from vials, ampoules, and iv bags to their final medication delivery reservoirs.As such, blunt fill needles are designed with a beveled edge, which reduces coring when penetrating the cannula through a rubber stopper of a container or vial.This particular round blunt needle is intended to be used with the lifeshield¿ iv blunt cannula, which is a vial with a pre-stamped (pre-pierced) septum that does not require the needle to puncture/cut the rubber stopper.It has been determined that item code 8881202017 functioned as designed.Further investigation indicated that the root cause for the use of an incorrect product code was the cardinal health market website incorrectly stating that item 8881202017 was an available substitute for the bd blunt fill needle 18g x 1¿.More specifically, the cardinal health market website provides suggested alternatives for national brand (i.E., non-cardinal health brand) codes, as well as codes that are on backorder.These alternatives are generated through system logic by looking at input description which determines the corresponding category.This is coupled with cardinal health internal data cards that determine if the code is a ¿similar¿, ¿same¿, or ¿equivalent¿ code, based on different data attributes.The investigation determined that the data card for this subcategory was correct, as it distinguished between a blunt cannula and a blunt fill cannula and did not allow these two codes to provide crossed references.However, the investigation also determined that the bd item code 305181, had an incorrect input description.The input description was ¿needle blunt 18g x 1in¿, which led this code to be identified as blunt cannula rather than a blunt fill cannula.Since this code was identified as a blunt cannula, item 8881202017 displayed as an available cross reference.As part of continuous improvements, a corporate corrective and preventative action plan was issued to further investigate the failure and implement corrective and preventative actions.This complaint will be used for tracking and trending purposes.

Brand Name
LIFSHLD 250-E 18X1 RBLT
Common Device Name
NEEDLE, HYPODERMIC, SINGLE LUMEN
Manufacturer (Section D)
COVIDIEN
2010 east international speedw
deland FL 32724
MDR Report Key11266836
Report Number1017768-2021-00902
Device Sequence Number14470456
Product Code FMI
UDI-Device Identifier10884521082892
UDI-Public10884521082892
Combination Product (Y/N)N
Initial Reporter StateIA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/15/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model Number8881202017
Device Catalogue Number8881202017
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/26/2021
Supplement Date Received by Manufacturer01/26/2021
Initial Report FDA Received Date02/02/2021
Supplement Report FDA Received Date07/15/2021
Patient Sequence Number1